Upper bound on the characters of the symmetric groups

Research output: Contribution to journalArticlepeer-review

45 Scopus citations

Abstract

Let C be a conjugacy class in the symmetric group Sn, and λ be a partition of n. Let fλ be the degree of the irreducible representation Sλ,χλ(C) - the character of Sλ at C, and rλ(C) - the normalized character χλ(C)/fλ. We prove that there exist constants b > 0 and 1 > q > 0 such that for n > 4, for every conjugacy class C in Sn and every irreducible representation Sλ of Sn (formula presented) where supp(C) is the number of non-fixed digits under the action of a permutation in C, λ1 is the size of the largest part in λ, and λ′1 is the number of parts in λ The proof is obtained by enumeration of rim hook tableaux, the Hook formula and probabilistic arguments. Combinatorial, algebraic and statistical applications follow this result. In particular, we estimate the rate of mixing of random walks on the alternating groups with respect to conjugacy classes.

Original languageEnglish
Pages (from-to)451-485
Number of pages35
JournalInventiones Mathematicae
Volume125
Issue number3
DOIs
StatePublished - Jul 1996
Externally publishedYes

Fingerprint

Dive into the research topics of 'Upper bound on the characters of the symmetric groups'. Together they form a unique fingerprint.

Cite this